Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

July 8, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this special weather statement at Jul 8, 2021, 5:13 PM MST for Yavapai County, Arizona. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 5:13 PM MST (00:13 UTC)
Expired
Jul 8, 2021, 5:45 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:15 PM MSTTSTM WND DMG3 Nw Mayer, AZPUBLIC REPORT OF 0.5 INCH HAIL, TORRENTIAL RAINFALL, AND WIND DAMAGE DUE TO THUNDERSTORM. WIND DAMAGE INCLUDED SNAPPED FLAG POLE, PUSHED BBQ OFF DECK, AND MULTIPLE TREE LIMBS BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2828 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS85 KFGZ 090013
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
513 PM MST Thu Jul 8 2021
 
AZZ008-037-090045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
513 PM MST Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE DEWEY-HUMBOLDT AREA 
IN YAVAPAI COUNTY UNTIL 545 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorm over 
Dewey-Humboldt, or 10 miles east of Prescott Valley, moving 
southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dewey-humboldt and Poland Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3460 11221 3450 11210 3440 11225 3453 11239
TIME...MOT...LOC 0012Z 052DEG 8KT 3453 11221 

$$
JJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 8, 1:30 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 8, 1:30 PM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
130 PM MST Thu Jul 8 2021

.SYNOPSIS...High pressure will strengthen over the coming days
delivering hot daytime temperatures through Sunday. A surge of
moisture from the Gulf of California will result in an increase in
monsoon activity from Interstate 40 southward over the next few
days. More significant moisture looks return for the start of next
week.

&&

.DISCUSSION...Cumulus and a few isolated showers have begun to
develop over the high terrain. Coverages is expected to increase
as the afternoon progresses, mainly along the Mogollon Rim and
south. A few isolated showers and storms will also be possible
over the high terrain north of I-40, particularly in the vicinity
of the Kaibab Plateau, Black Mesa, and Chuska Mountains. Much of
the hi-res guidance is in agreement with the activity come to an
end by 8 pm, with only a slight chance for a couple very isolated
lingering showers through 10 pm. Primary hazards with these storms
will be strong gusty outflow winds, brief heavy rainfall, and
lightning.

A strong ridge remains in place over Arizona through the weekend,
keeping temperatures warm and moisture limited. Showers and
thunderstorms are expected develop each afternoon through the
weekend, again sticking to areas along and south of the Mogollon
Rim and in the higher elevations for areas north of the Rim.
Otherwise, temperatures are expected to remain hot, especially in
the Grand Canyon and the lower elevations of Yavapai County where
excessive heat warnings are in effect. Heights maximum on
Saturday, resulting in the warmest temperatures occurring then,
however temperatures still remain warm through Sunday.

The ridge continues to wobble in place around the southwest to start
next week, centered just to the west of Arizona. Allowing for
monsoonal moisture to surge into Arizona for the start of next week.
By mid-week, the ridge begins to degrade as a trough passes over the
northern US, though guidance keeps moisture in place over Arizona.
Nevertheless, most EPS members as well as too a lesser extent GEFS
members, show a strong signal for shower and thunderstorm activity
starting Monday through much of the upcoming week.

&&

.AVIATION...For the 00Z package...VFR conditions are expected to
prevail for much of the period. Local MVFR conditions will be
possible in showers and thunderstorms before 03Z this evening and
then again after 18Z Friday, mainly along and south of a KGCN-
KFLG-KSOW line. Gusty and erratic winds will be possible in and
around thunderstorms. Light south/southwest winds are expected
otherwise. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated showers and thunderstorms are expected
Friday and Saturday afternoon, mainly along the Mogollon Rim and
south. Primary hazards will be strong gusty outflow winds, brief
heavy rainfall, and lightning. Temperatures are expected to remain
hot along with light northwest/north winds.

Sunday through Tuesday...Temperatures remain hot through Sunday.
A few afternoon isolated showers and thunderstorms are possible
Sunday, before increasing in coverage Monday and Tuesday. Winds
are expected to remain light.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM Friday to 8 PM MST Saturday
FOR AZZ037.

Excessive Heat Warning until 8 PM MST Sunday FOR AZZ005-006.

&&

PUBLIC...Humphreys
AVIATION...Humphreys
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 8, 2:18 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
218 PM MST Thu Jul 8 2021

AZZ016>018-082145-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
218 PM MST Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES
NEAR CARRIZO AND CIBECUE UNTIL 245 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Wagon Wheel, or 11 miles southwest of Show Low,
moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carrizo, Fort Apache Reservation and White Mountain Apache
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3419 11021 3400 11008 3387 11027 3390 11038
      3398 11044 3410 11043
TIME...MOT...LOC 2117Z 059DEG 13KT 3408 11014

AT
Special weather statement, Jul 8, 3:47 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
347 PM MST Thu Jul 8 2021

AZZ018-082315-
Northern Gila County-
347 PM MST Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY JUST SOUTH OF PAYSON ALONG
HIGHWAY 87 IN GILA COUNTY UNTIL 415 PM MST...

At 345 PM MST, Doppler radar was tracking a strong thunderstorm over
Round Valley, or near Payson, moving west at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Valley, Oxbow Estates and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3423 11129 3412 11124 3406 11144 3419 11149
TIME...MOT...LOC 2245Z 071DEG 17KT 3419 11133

JJ
Special weather statement, Jul 8, 5:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
513 PM MST Thu Jul 8 2021

AZZ008-037-090045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
513 PM MST Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE DEWEY-HUMBOLDT AREA
IN YAVAPAI COUNTY UNTIL 545 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorm over
Dewey-Humboldt, or 10 miles east of Prescott Valley, moving
southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dewey-humboldt and Poland Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3460 11221 3450 11210 3440 11225 3453 11239
TIME...MOT...LOC 0012Z 052DEG 8KT 3453 11221

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:28 PM MSTSevere Thunderstorm WarningFGZYavapai19 min
Jul 8, 6:25 PM MSTSpecial Weather StatementFGZYavapai50 min
Jul 8, 7:03 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 9, 3:02 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Jul 9, 3:22 PM MSTSevere Thunderstorm WarningFGZGila23 min
Jul 9, 3:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 9, 3:42 PM MSTSevere Thunderstorm WarningFGZYavapai48 min
Jul 9, 3:45 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 9, 3:59 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 9, 4:26 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 9, 4:48 PM MSTSevere Thunderstorm WarningFGZGila42 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.